Koons AL, Laubach LT, Katz KD, Beauchamp GA. Mobitz Type II Atrioventricular Heart Block After Candlenut Ingestion. J Am Osteopath Assoc 2020;120(12):839–843. doi: https://doi.org/10.7556/jaoa.2020.136.
Download citation file:
The candlenut is a highly accessible seed marketed as a natural weight-loss supplement. However, there is little known about the exact mechanism of action for weight loss nor for the many adverse symptoms it causes, such as nausea, vomiting, fatigue, cardiac dysrhythmias, and even death. In this case report, the authors present a 44-year-old woman who developed a second-degree, Mobitz type II atrioventricular block after consumption of a candlenut supplement. She presented to the emergency department with syncope and her cardiac rhythm indicated a second-degree heart block soon after ingesting candlenuts recommended by her treating physician. Interestingly, a detectable digoxin concentration obtained on hospital day 2 was measured but of unclear significance given no obvious exposure to a cardioactive glycoside. The patient's rhythm normalized on hospital day 2 and she was discharged uneventfully.
This PDF is available to Subscribers Only
View Article Abstract & Purchase Options